Header

UZH-Logo

Maintenance Infos

Frequency and type of drug-related side effects necessitating treatment discontinuation in the Swiss Inflammatory Bowel Disease Cohort


Godat, Sébastien; Fournier, Nicolas; Safroneeva, Ekaterina; Juillerat, Pascal; Nydegger, Andreas; Straumann, Alex; Vavricka, Stephan; Biedermann, Luc; Greuter, Thomas; Fraga, Montserrat; Abdelrahman, Karim; Hahnloser, Dieter; Sauter, Bernhard; Rogler, Gerhard; Michetti, Pierre; Schoepfer, Alain M; Swiss IBD Cohort Study Group (2018). Frequency and type of drug-related side effects necessitating treatment discontinuation in the Swiss Inflammatory Bowel Disease Cohort. European Journal of Gastroenterology & Hepatology, 30(6):612-620.

Abstract

BACKGROUND AND AIM Systematic analyses of inflammatory bowel disease (IBD) drug-related side effects necessitating treatment cessation in large cohorts of patients with IBD are scarce. We aimed to assess the frequency and type of drug-related side effects requiring drug cessation in patients included in the Swiss IBD Cohort. PATIENTS AND METHODS A retrospective review was performed of data from the Swiss IBD Cohort physician questionnaires documenting a treatment cessation for the following drug categories: aminosalicylates, topical and systemic steroids, thiopurines, methotrexate, tumor necrosis factor-antagonists, and calcineurin inhibitors (tacrolimus, cyclosporine). RESULTS A total of 3192 patients were analyzed, of whom 1792 (56.1%) had Crohn's disease, 1322 (41.4%) had ulcerative colitis, and 78 (2.5%) had IBD unclassified. Of 3138 patients treated with IBD drugs, 2129 (67.8%) presented with one or several drug-related side effects necessitating drug cessation. We found a significant positive correlation between the number of concomitantly administered IBD drugs and the occurrence of side effects requiring drug cessation (P<0.001). Logistic regression modeling identified Crohn's disease diagnosis [odds ratio (OR)=1.361, P=0.017], presence of extraintestinal manifestations (OR=2.262, P<0.001), IBD-related surgery (OR=1.419, P=0.006), and the increasing number of concomitantly used IBD drugs [OR=2.007 (P<0.001) for two concomitantly used IBD drugs; OR=3.225 (P<0.001) for at least three concomitantly used IBD drugs] to be associated significantly with the occurrence of IBD drug-related adverse events that necessitated treatment cessation. CONCLUSION Physicians should keep in mind that the number of concomitantly administered IBD drugs is the main risk factor for drug-related adverse events necessitating treatment cessation.

Abstract

BACKGROUND AND AIM Systematic analyses of inflammatory bowel disease (IBD) drug-related side effects necessitating treatment cessation in large cohorts of patients with IBD are scarce. We aimed to assess the frequency and type of drug-related side effects requiring drug cessation in patients included in the Swiss IBD Cohort. PATIENTS AND METHODS A retrospective review was performed of data from the Swiss IBD Cohort physician questionnaires documenting a treatment cessation for the following drug categories: aminosalicylates, topical and systemic steroids, thiopurines, methotrexate, tumor necrosis factor-antagonists, and calcineurin inhibitors (tacrolimus, cyclosporine). RESULTS A total of 3192 patients were analyzed, of whom 1792 (56.1%) had Crohn's disease, 1322 (41.4%) had ulcerative colitis, and 78 (2.5%) had IBD unclassified. Of 3138 patients treated with IBD drugs, 2129 (67.8%) presented with one or several drug-related side effects necessitating drug cessation. We found a significant positive correlation between the number of concomitantly administered IBD drugs and the occurrence of side effects requiring drug cessation (P<0.001). Logistic regression modeling identified Crohn's disease diagnosis [odds ratio (OR)=1.361, P=0.017], presence of extraintestinal manifestations (OR=2.262, P<0.001), IBD-related surgery (OR=1.419, P=0.006), and the increasing number of concomitantly used IBD drugs [OR=2.007 (P<0.001) for two concomitantly used IBD drugs; OR=3.225 (P<0.001) for at least three concomitantly used IBD drugs] to be associated significantly with the occurrence of IBD drug-related adverse events that necessitated treatment cessation. CONCLUSION Physicians should keep in mind that the number of concomitantly administered IBD drugs is the main risk factor for drug-related adverse events necessitating treatment cessation.

Statistics

Citations

Dimensions.ai Metrics
1 citation in Web of Science®
2 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

0 downloads since deposited on 30 Nov 2018
0 downloads since 12 months

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Gastroenterology and Hepatology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:30 June 2018
Deposited On:30 Nov 2018 13:21
Last Modified:01 Dec 2018 08:31
Publisher:Lippincott Williams & Wilkins
ISSN:0954-691X
OA Status:Closed
Free access at:PubMed ID. An embargo period may apply.
Publisher DOI:https://doi.org/10.1097/MEG.0000000000001078
PubMed ID:29384798

Download